Alert archive / Colorado / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 228, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 10, 2004, 7:51 PM MDT for Yuma County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 10, 2004, 7:51 PM MDT (01:51 UTC)
- Expired
- Jul 10, 2004, 8:45 PM MDT
- In force
- 54 min
- Issued by
- NWS Goodland, KS
- Area
- Counties, with a storm outline in the text
County Yuma County, CO
The radar
The Goodland radar (KGLD), 119 km from the middle of the area, began a volume at 01:54 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 75 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 104 J/kg
- Mixed-layer CIN
- -36 J/kg
- Mixed-layer LCL
- 2853 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGLD 110151 SVRGLD COC125-110245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 751 PM MDT SAT JUL 10 2004 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... YUMA COUNTY IN NORTHEAST COLORADO * UNTIL 845 PM MDT * AT 750 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 9 MILES NORTHWEST OF WAUNETA...MOVING EAST AT 15 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... WAUNETA AROUND 815 PM MDT... WRAY AROUND 830 PM MDT... ALVIN AROUND 840 PM MDT... A SEVERE THUNDERSTORM WARNING MEANS THAT SEVERE WEATHER HAS BEEN OBSERVED OR INDICATED BY RADAR. IF YOU ARE IN THE PATH OF THIS STORM...MOVE INDOORS TO A STURDY STRUCTURE AND STAY AWAY FROM WINDOWS UNTIL THE STORM PASSES. PLEASE REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN GOODLAND. LAT...LON 4043 10277 3998 10280 3998 10207 4042 10206 $$ LOCKHART
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 2:22 PM MDT, 5 hours 29 minutes earlier.
Area forecast discussion, Jul 10, 2:22 PM MDT, 5 hours 29 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 222 PM MDT SAT JUL 10 2004 .DISCUSSION...MAIN CONCERN IS HEAVY RAINFALL TONIGHT AND POSSIBLE FLOODING ALONG THE FRENCHMAN CREEK AND REPUBLICAN RIVERS IN SOUTHWEST NEBRASKA. OTHER FLOODING OR FLASH FLOODING MAY OCCUR IN DECATUR AND NORTON COUNTIES KANSAS...SHOULD THEY RECEIVE MORE THAN ONE INCH OF RAIN TONIGHT. WILL ISSUE A FLOOD WATCH FOR THESE AREAS. SOUTHWEST FLOW AND MONSOONAL MOISTURE CONTINUES TO IMPINGE ON THE HIGH PLAINS AT THE EDGE OF A BROAD UPPER LEVEL RIDGE THAT SPRAWLS OVER THE SOUTHERN U.S. A WELL DEFINED SHORTWAVE TROF IS SEEN MOVING THROUGH CENTRAL COLORADO THIS AFTERNOON. NEARLY SATURATED MID LEVEL AIR SEEN ON SOUNDINGS FROM EL PASO TO DENVER...WHEN COMBINED WITH LOW LEVEL DEWPOINTS IN THE MID 60S...WILL YIELD PRECIPITABLE WATERS AROUND OR EVEN ABOVE 1.50 INCHES...JUST ABOUT AS HIGH AS IT GETS AROUND HERE. IN ADDITION...STEEP LAPSE RATES BELOW 500 MB ARE RESULTING IN MODERATE TO STRONG INSTABILITY. STRONG UPDRAFTS INTERACTING WITH ABUNDANT MOISTURE ALOFT MAY RESULT IN EXTREMELY EFFICIENT RAIN PRODUCING THUNDERSTORMS THIS EVENING AND OVERNIGHT. A FEW STORMS MAY BECOME SEVERE IN TERMS OF LARGE HAIL AND ISOLATED DAMAGING WINDS...BUT WARM TEMPERATURE PROFILES DO NOT FAVOR WIDESPREAD HAIL. THE MAIN THREAT WILL BE EXCESSIVE RAINFALL. CONVECTIVE TEMPERATURES HAVE NEARLY BEEN REACHED OVER NORTHEAST COLORADO...AND WIDESPREAD CUMULUS ARE FORMING. THE UPPER LEVEL SHORTWAVE WILL PROVIDE A SOURCE OF LIFT TO KEEP STORMS PROPPED UP THROUGH THE CAP WELL INTO THE NIGHTTIME HOURS. MODELS DIFFER ON SURFACE PATTERN AND EXACT LOCATION OF HEAVY RAINFALL. THE 12Z GFS PRODUCES A QPF BOMB OVER NEBRASKA TONIGHT...SUGGESTING AN ORGANIZED MCS MAY FORM. THAT PARTICULAR MODEL RUN WOULD KEEP THE HEAVY RAINFALL NORTH OF OUR AREA...BUT IT APPEARS TO HAVE THE SURFACE INSTABILITY AXIS TOO FAR NORTH. WITH STORM MOTIONS AT OR BELOW 15 KNOTS...EXPECT TO SEE SOME PROPAGATION OF STORMS TO THE RIGHT OF THE MEAN WIND TOWARD THE INSTABILITY AXIS. OBSERVATIONS SHOW THE BEST INSTABILITY ALONG AND NORTH OF A LINE FROM YUMA COLORADO TO GOVE KANSAS. WILL GO WITH HIGHEST POPS NORTH OF THIS LINE...INCLUDING LIKELY POPS ALONG THE KS/NE BORDER...A STRATEGY WHICH APPEARS TO HAVE SUPPORT FROM THE RUC AND 18Z ETA. SCATTERED STORMS WILL BE POSSIBLE ACROSS THE REST OF THE AREA. MODELS ARE THEN IN GOOD AGREEMENT THAT THE UPPER LEVEL RIDGE WILL BUILD NORTHWARD OUT OF OKLAHOMA AND SUPPRESS ALL BUT ISOLATED THUNDERSTORM ACTIVITY SUNDAY THROUGH TUESDAY. TEMPERATURES WILL WARM TO THE MID AND UPPER 90S. GFS MOS GUIDANCE SUGGESTS LOWER 100S POSSIBLE AS EARLY AS SUNDAY. I HAVE UNDERCUT THE GUIDANCE SIGNIFICANTLY...THOUGH...OWING TO SOUTHEASTERLY WINDS AND RESIDUAL SURFACE MOISTURE. WENT CLOSER TO MOS ON MONDAY AND TUESDAY...WHEN THE CENTER OF HIGH PRESSURE AT BOTH 700 AND 500 MB IS DIRECTLY OVERHEAD. THE RESULTING SUBSIDENCE SHOULD ALLOW MUCH OF THE AREA TO REACH 100 DEGREES...BUT A WEAK COLD FRONT IS EXPECTED TO STALL JUST SOUTH OF THE NEBRASKA BORDER MONDAY AFTERNOON. THIS WILL KEEP THE NORTHERN COUNTIES JUST A COUPLE DEGREES COOLER. A MORE SIGNIFICANT FRONT IS EXPECTED DURING THE DAY THURSDAY. THIS WILL INTRODUCE RAIN CHANCES INTO THE EXTENDED FORECAST THURSDAY AND FRIDAY...WITH UPSLOPE CONVECTION MOVING OFF THE HIGH TERRAIN OF WYOMING AND COLORADO. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...FLOOD WATCH FOR DECATUR AND NORTON COUNTIES UNTIL 18Z SUNDAY. NE...FLOOD WATCH FOR HITCHCOCK AND RED WILLOW COUNTIES UNTIL 18Z SUNDAY. CO...NONE. && BURKE
Hazardous weather outlook, Jul 10, 11:10 AM MDT, 8 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED FOR TYPO NATIONAL WEATHER SERVICE GOODLAND KS 1110 AM MDT SAT JUL 10 2004 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-111200- CHEYENNE KS-CHEYENNE COUNTY CO-DECATUR KS-DUNDY NE-GOVE KS-GRAHAM KS- GREELEY KS-HITCHCOCK NE-KIT CARSON COUNTY CO-LOGAN KS-NORTON KS- RAWLINS KS-RED WILLOW NE-SHERIDAN KS-SHERMAN KS-THOMAS KS-WALLACE KS- WICHITA KS-YUMA COUNTY CO- 1110 AM MDT SAT JUL 10 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST KANSAS...EXTREME SOUTHWEST NEBRASKA...AND EAST CENTRAL COLORADO. .DAY ONE...TODAY AND TONIGHT THE AIR MASS REMAINS VERY MOIST AND UNSTABLE ACROSS THE ENTIRE AREA. A RATHER STRONG UPPER LEVEL DISTURBANCE WILL MOVE IN FROM THE WEST THIS AFTERNOON...AND ACROSS THE REGION THIS EVENING. THIS DISTURBANCE COMBINED WITH THE HEATING OF THE DAY WILL CAUSE SCATTERED THUNDERSTORMS TO DEVELOP THIS AFTERNOON OVER WESTERN PORTIONS OF THE AREA. BY LATE THIS AFTERNOON...MOST OF THE THUNDERSTORMS WILL BE ALONG AND WEST OF A LINE FROM TRENTON NEBRASKA TO COLBY TO LEOTI. THE THUNDERSTORMS ARE THEN EXPECTED TO MOVE ACROSS THE REST OF THE AREA THIS EVENING. THE TEMPERATURE AND WIND PROFILE THROUGH THE MIDDLE LEVELS OF THE ATMOSPHERE DOES NOT FAVOR WIDESPREAD OCCURRENCES OF LARGE HAIL AND DAMAGING WINDS. HOWEVER...SINCE THE AIR MASS IS SO UNSTABLE AN ISOLATED INSTANCES OF LARGE HAIL AND WINDS OF 60 MPH OR MORE COULD OCCUR. BECAUSE OF THE VERY MOIST AIR MASS AND EXPECTED SLOW MOVEMENT OF THE STORMS...LOCALLY HEAVY RAINFALL WILL BE THE MAIN THREAT WITH THESE STORMS. ONE TO TWO INCHES OF RAINFALL COULD OCCUR IN A SHORT PERIOD OF TIME. THESE STORMS WILL ALSO PRODUCE FREQUENT CLOUD TO GROUND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY ISOLATED LATE AFTERNOON OR EVENING THUNDERSTORMS WILL BE POSSIBLE ON SUNDAY AND SUNDAY NIGHT. THE ONLY ORGANIZED SEVERE WEATHER THREAT FROM THESE STORMS APPEARS TO BE ISOLATED DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON ALONG AND WEST OF A LINE FROM TRENTON TO COLBY TO LEOTI. ACTIVATION OF SPOTTERS MAY BE NEEDED OVER THE ENTIRE AREA TONIGHT. MWM/BULLER
Nearby
Severe Thunderstorm Warnings in Colorado, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.